[Skip to Content]
[Skip to Content Landing]
Other Articles
June 17, 1961

Operative Complications After Therapy with Reserpine and Reserpine Compounds

JAMA. 1961;176(11):916-919. doi:10.1001/jama.1961.03040240022009
Abstract

In surgical patients, a history of recent medication with reserpine increases the hazards of general anesthesia. In the present series 5 surgical patients, all men past the age of 60 years, had been receiving reserpine. In the first case, even though 10 days had elapsed since the reserpine had been stopped, induction with thiopental resulted in hypotension and made it necessary to postpone the operation; 6 days later the operation was performed without complications. Three cases illustrate the value of a waiting period of 2 weeks after stopping reserpine. In the fifth case, although the waiting period had been only 3 days, surgery was accomplished safely by using regional anesthesia instead of complete surgical anesthesia.

×